Kentucky, 2021

Winter Storm in Kentucky, February 14 to 15, 2021

February 14 to 15, 2021 · NWS PAH · 22 events in 22 counties and zones

A strong storm system in the upper levels of the atmosphere moved east-northeast across the lower and mid Mississippi Valley on President's Day. A round of light snow the night before President's Day produced an inch or two in many locations.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong storm system in the upper levels of the atmosphere moved east-northeast across the lower and mid Mississippi Valley on President's Day. A round of light snow the night before President's Day produced an inch or two in many locations. The primary period of heavy snow was on President's Day, when snowfall rates averaged one to two inches per hour. Visibility was one-quarter mile or less in the heavy snow. Snowfall totals for the winter storm varied greatly. Sleet and even some freezing rain brought snowfall totals downward across areas along the Tennessee border and east of a Henderson to Madisonville line. Most of the freezing rain was from the Madisonville area south to Hopkinsville and Elkton. Due to extensive blowing and drifting, accurate snowfall amounts were difficult to obtain. Average snow and sleet amounts were lowest in the Hopkinsville area and Todd County, typically from three to four inches. The highest amounts were along the Ohio River from Henderson to Paducah, averaging from 5 to 9 inches. In some cases, narrow bands of heavy snow resulted in sharp differences in storm-total snowfall across a small area. For example, snowfall reports in the immediate Paducah area ranged from 4 to 9 inches. Impacts were rather high. Most schools and businesses were shut down either due to the storm or the federal holiday. Wind chills were dangerously cold, at times ranging from zero to minus 10. Sub-zero wind chills were observed as far south as Tennessee. The very cold temperatures hampered removal of the snow. A house fire in Murray was blamed on a wall heater used for supplemental heating. The fire left the house uninhabitable. A firefighter slipped on ice while fighting the fire, causing a serious injury that required hospitalization. On Interstate 24 in Marshall County, a 77-year-old man died (indirect fatality) in a traffic accident. The man struck a guard rail near the 27-mile marker, then a semi collided with his vehicle. The westbound lanes of the interstate were closed for three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 5:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 14, 5:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
549 PM CST Sun Feb 14 2021

.UPDATE...
Issued at 549 PM CST Sun Feb 14 2021

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 238 PM CST Sun Feb 14 2021

A major winter storm is taking aim on the area. The first round of
snow will be tonight in a zone of increasing low/mid trop
frontogenetical forcing positioned out ahead of the main upper trof,
that by 12z Monday should be over the central and southern Plains.
We may see an initial 1-3" of snow tonight (give or take). We have
incorporated the HREF closely with a consensus of deterministic
guidance for tonight and Monday (see below). We will be close to
Wind Chill Advisory conditions again tonight across portions of
southeast MO and southwest IL. We have addressed the bitter cold in
our current Winter Storm Warning that remains as is from 6 PM
Tonight through 6 AM Tuesday.

Monday, the main energy within the mid level trof comes up over top
of the region in the afternoon and evening. This will be the round
of greatest significance (snow rates, accumulations, impacts). The
overall trend seems a bit faster, so the lull is not expected to
last real long.

WPC banding probabilities increase notably with the main wave, with
some inference of instability and prominent snowfall rates. The HRRR
depicts this possibility as well. So for now we have storm total
accumulations 6 to 12". Given above average snow to liquid ratios
and this added concern, 12" may not be high enough should some of
these indicators pan out. But for now, we have headed the right
direction in our opinion.

The snow will taper off Monday evening and should be all but
completely over across southwest IN and the KY Pennyrile region
after midnight.

In terms of messaging, the bitter cold remains a real concern with
this system, as does the potential for blowing snow with NNE winds
10 to 15 mph gusts to 20 mph or even slightly higher. Stay tuned for
updates and adjustments to snow amounts (if needed).

.LONG TERM...(Tuesday through Sunday)
Issued at 238 PM CST Sun Feb 14 2021

The main focus later this week continues to be another potential
winter storm Wednesday into Thursday. This system is still four days
away, so many details remain to be ironed out. The 500 mb pattern
actually appears more complex than it did yesterday, mainly because
a northern stream 500 mb shortwave has entered the picture. This
northern stream shortwave will move down into the northern Plains
mid-week. There is some potential for this shortwave to shunt our
moist southern stream shortwave further south. This is reflected in
a majority of the model qpf fields, which show the heavy qpf
suppressed more to the south of the Ohio Valley than they did
yesterday. There is also less of a warm air intrusion, which results
in less mixing of wintry precip.

In a nutshell, the 12z models are still split into two camps. The
European solutions have trended even farther to the southeast,
taking the surface low northeast from the central Gulf Coast to
Georgia. The gfs ensemble mean is also further southeast, taking the
surface low across Alabama Thursday. The gfs consensus basically
places our region in the sweet spot for heavy snow, with heavy qpf
shown by the gfs ensemble mean over the Ohio Valley and se Missouri.
An elevated warm nose in the gfs guidance would result in mixing
with sleet or freezing rain se of the Ohio River.

Until the models resolve the influence of the northern stream
shortwave, the forecast will remain in flux. A forecast trend toward
drier and colder conditions is possible if the northern stream
becomes more dominant. The models at face value today do continue to
suggest the likelihood of a winter storm Wednesday into Thursday.
Otherwise, the main story on Tuesday into Wednesday will be the
continued bitterly cold wind chills.

Following the late week winter storm system, high pressure will pass
overhead on Friday. In the wake of the high, southwest winds are
expected to bring above freezing temps this weekend following the
extended winter blast. The ecmwf and gfs mos highs in the 50s at pah
Sunday look a little unrealistic given the snowcover, so the
forecast will be for highs in the 40s. Model ensemble means have
been in good agreement on a nearly zonal flow aloft this weekend.

&&

.AVIATION...
Issued at 549 PM CST Sun Feb 14 2021

Snow will overspread the area through 06Z. MVFR ceilings and IFR
visibilities can be expected with the first round of snow tonight,
but a few periods of LIFR visibilities will be possible. With
gusty north winds sustained around 15kts through the period, there
will be some potential for blowing snow to keep visibilities at
MVFR or even IFR levels in the morning when we will be between
snow events. The second round of snow will spread northeast over
the TAF sites after 15Z and will continue for most of the
afternoon. The heaviest snows are expected over west Kentucky and
southwest Indiana where 1/4SM is a decent bet at some point in the
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 6 AM CST Tuesday for ILZ075>078-
     080>094.

MO...Winter Storm Warning until 6 AM CST Tuesday for MOZ076-086-087-
     100-107>112-114.

IN...Winter Storm Warning until 6 AM CST Tuesday for INZ081-082-
     085>088.

KY...Winter Storm Warning until 6 AM CST Tuesday for KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 14, 2:42 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
242 PM CST Sun Feb 14 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
242 PM CST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect tonight. Refer to the Warning
for details.

Very cold conditions will continue due to north winds 10 to 20
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning will continue Monday through Monday night.
Significant accumulations of snow are forecast. Driving conditions
will be extremely dangerous.

Bitterly cold sub-zero wind chills are forecast Tuesday morning.

A potential winter storm late Wednesday into Thursday night could
bring significant amounts of wintry precipitation to all or portions
of our region.

.SPOTTER INFORMATION STATEMENT...

We will be looking for snow measurements and road condition
reports through Monday night.

In the hours before

Local storm report, Feb 14, 7:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     SNOW             HUNTER                  36.89N 90.85W
02/14/2021  E1.0 INCH        CARTER             MO   EMERGENCY MNGR

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Ballard

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Storm, Carlisle

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Storm, Hickman

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Storm, McCracken

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Storm, Graves

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Marshall forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Storm, Calloway

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Calloway forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
February 14, 8:00 PM CST to February 15, 9:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Trigg

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Storm, Christian

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Storm, Muhlenberg

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Storm, Hopkins

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Storm, Caldwell

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 14, 9:00 PM CST to February 15, 9:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
February 14, 10:00 PM CST to February 15, 9:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
February 14, 10:00 PM CST to February 15, 9:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
February 14, 10:00 PM CST to February 15, 9:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 14, 10:00 PM CST to February 15, 9:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 14, 10:00 PM CST to February 15, 9:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Marshall2021-02-1577MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936241, 936242, 936243, 936244, 936245, 936246, 936247, 936248, 936249, 936257, 936250, 936251, 936252, 936253, 936254, 936255, 936256, 936258, 936259, 936260, 936261, 936262.